Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 64, NWS Nashville, TN

May 21, 20134 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2013, 1:58 PM CDT for 4 counties in Tennessee. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2013, 1:58 PM CDT (18:58 UTC)
Expired
May 21, 2013, 2:30 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, Jackson County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 74 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 2:02 PM CDTTSTM WND DMG4 Sw Gainesboro, TNTREES AND POWERLINES DOWN.
May 21, 2:15 PM CDTTSTM WND DMG5 W Cookeville, TNROOF BLOWN OFF BARN AT WEST GATE ROAD AND HIGHWAY 70.
May 21, 2:15 PM CDTTSTM WND DMG6 Nw Cookeville, TNROOF BLOWN OFF HOUSE ON PLUNK WHITSON ROAD IN DOUBLE SPRINGS AREA.
May 21, 2:16 PM CDTTSTM WND DMG4 Nnw Cookeville, TNTREES DOWN NEAR THE INTERSECTION OF KNIGHTS CHAPEL ROAD AND SHIPLEY ROAD.
May 21, 2:26 PM CDTTSTM WND DMGGainesboro, TNTREES DOWN ACROSS JACKSON COUNTY...WITH POWER OUT IN HALF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2248 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WUUS54 KOHX 211858
SVROHX
TNC041-087-141-185-211930-
/O.NEW.KOHX.SV.W.0064.130521T1858Z-130521T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  WESTERN WHITE COUNTY IN MIDDLE TENNESSEE...
  EASTERN DE KALB COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN JACKSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 230 PM CDT

* AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM 5 MILES
  NORTHWEST OF GAINESBORO TO 5 MILES SOUTHWEST OF BAXTER TO 7 MILES
  NORTHWEST OF MCMINNVILLE...AND WERE MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GAINESBORO...BAXTER...BURGESS FALLS STATE PARK AND BAKERS
  CROSSROADS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND 
DAMAGE IN SMITH COUNTY!. TAKE SHELTER NOW INSIDE A STURDY 
BUILDING...AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3637 8552 3606 8552 3581 8562 3585 8574
      3584 8589 3588 8591 3614 8580 3617 8581
      3617 8579 3618 8581 3618 8580 3621 8581
      3621 8578 3624 8578 3626 8580 3642 8580
TIME...MOT...LOC 1857Z 281DEG 14KT 3639 8571 3611 8569
          3576 8584

$$

FORECASTER:
BC
1 follow-up statement
152 
WWUS54 KOHX 211915
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT TUE MAY 21 2013

TNC041-087-141-185-211930-
/O.CON.KOHX.SV.W.0064.000000T0000Z-130521T1930Z/
PUTNAM TN-WHITE TN-DE KALB TN-JACKSON TN-
215 PM CDT TUE MAY 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
JACKSON...EASTERN DE KALB...WESTERN WHITE AND WESTERN PUTNAM COUNTIES
UNTIL 230 PM CDT...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GAINESBORO TO BAXTER TO MCMINNVILLE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  GAINESBORO...BAXTER...BAKERS CROSSROADS AND BURGESS FALLS STATE
  PARK.

LAT...LON 3585 8582 3613 8570 3640 8569 3637 8552
      3606 8552 3581 8562 3585 8574
TIME...MOT...LOC 1915Z 281DEG 14KT 3638 8562 3610 8560
          3575 8576

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:06 PM CDT, 52 minutes earlier.

Area forecast discussion, May 21, 1:06 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT TUE MAY 21 2013

.MESOSCALE UPDATE...

STRONG GUST FRONT EJECTING OUT EAST OF A LINE OF SHOWERS AND
STORMS NEAR THE I-65 CORRIDOR HAS PRODUCED WINDS OVER 50 MPH AND
MULTIPLE TREES...POWERLINES AND BRANCHES DOWN...MANY IN AND AROUND
THE NASHVILLE METRO AREA. STRONG TO SEVERE WINDS WILL CONTINUE
ALONG THE GUST FRONT WHICH IS NEAR WESTMORELAND DOWN TO LEBANON
DOWN TO LEWISBURG. STORMS ON EITHER SIDE OF THIS BOUNDARY WILL BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WINDS UP
TO 60 MPH.

WILL EXPECT THESE THREATS TO CONTINUE WELL EAST OF I-65 AS
UNSTABLE CONDITIONS REMAIN OVER ALL OF MIDDLE TN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AL
Hazardous weather outlook, May 21, 12:50 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1250 PM CDT TUE MAY 21 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-221300-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1250 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY AND TONIGHT.

AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE MID STATE
WILL PRODUCE VERY HEAVY RAINFALL...GUSTY WINDS AND DEADLY LIGHTNING.
A FEW OF THE STORMS COULD BECOME SEVERE WITH HAIL UP TO QUARTER SIZE
AND WINDS UP TO 60 MPH.

LATER TONIGHT...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING
ACROSS THE REGION. ADDITIONAL SHOWERS AND STORMS SPREADING INTO THE
AREA OVERNIGHT COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL ALSO BE POSSIBLE WITH THE HEAVIER SHOWERS
AND STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS ARE NEEDED TODAY INTO TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

AL

In the hours before

Local storm report, May 21, 1:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
143 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TSTM WND DMG     MOUNT JULIET            36.21N  86.52W
05/21/2013                   WILSON             TN   AMATEUR RADIO

            SHINGLES BLOWN OFF A HOME IN MOUNT JULIET FROM GUST
            FRONT WINDS.

&&

EVENT NUMBER OHX1300426

AL
Local storm report, May 21, 1:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND GST     ALEXANDRIA              36.08N  86.03W
05/21/2013  M54 MPH          DE KALB            TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1300427

AL
Special weather statement, May 21, 1:45 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT TUE MAY 21 2013

TNZ065-078>080-211930-
GRUNDY-VAN BUREN-WARREN-WHITE-
145 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR GRUNDY...VAN BUREN...WARREN AND
WHITE COUNTIES...

AT 138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AN AREA OF STRONG THUNDERSTORMS 10 MILES NORTH OF GRUETLI-LAAGER TO
SPENCER...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3550 8587 3596 8548 3581 8525 3579 8527
      3579 8525 3572 8526 3568 8529 3556 8543
      3554 8546 3552 8559 3549 8553 3546 8553
      3536 8569

11
Local storm report, May 21, 1:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
149 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND DMG     3 E BELINDA CITY        36.17N  86.42W
05/21/2013                   WILSON             TN   TRAINED SPOTTER

            LARGE CRANE DOWN ALONG HIGHWAY 109.

&&

EVENT NUMBER OHX1300428

AL
Local storm report, May 21, 1:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
153 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     CARTHAGE                36.26N  85.94W
05/21/2013                   SMITH              TN   911 CALL CENTER

            TREES DOWN ACROSS THE COUNTY.

&&

EVENT NUMBER OHX1300429

AL
Local storm report, May 21, 1:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             2 N SHELBYVILLE         35.52N  86.45W
05/21/2013  E0.88 INCH       BEDFORD            TN   AMATEUR RADIO

            DIME TO NICKEL HAIL FALLING.

&&

EVENT NUMBER OHX1300430

AL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:57 AM CDTSpecial Weather StatementOHXHouston, Montgomery, Stewart48 min
May 21, 4:40 AM CDTSpecial Weather StatementOHXBenton, Houston, Montgomery, Stewart50 min
May 21, 4:51 AM CDTSpecial Weather StatementOHXCheatham, Dickson, Montgomery, Robertson39 min
May 21, 6:04 AM CDTSpecial Weather StatementOHXHickman41 min
May 21, 10:20 AM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart40 min
May 21, 11:01 AM CDTSpecial Weather StatementOHXBenton, Dickson, Hickman, Houston, Humphreys44 min
May 21, 11:21 AM CDTSpecial Weather StatementOHXLewis, Perry, Wayne39 min
May 21, 11:43 AM CDTSpecial Weather StatementOHXCheatham, Dickson47 min
May 21, 11:55 AM CDTSpecial Weather StatementOHXHickman, Lewis, Perry50 min
May 21, 12:05 PM CDTSevere Thunderstorm WarningOHXHickman40 min
May 21, 12:26 PM CDTSpecial Weather StatementOHXRutherford49 min
May 21, 12:31 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson44 min
May 21, 12:44 PM CDTSpecial Weather StatementOHXDavidson, Rutherford, Sumner, Wilson46 min
May 21, 12:50 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson40 min
May 21, 12:51 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson24 min
May 21, 12:58 PM CDTSpecial Weather StatementOHXCannon, Macon, Rutherford, Smith, Trousdale, Wilson47 min
May 21, 1:02 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson43 min
May 21, 1:15 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson45 min
May 21, 1:26 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 3 more34 min
May 21, 1:28 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford47 min
May 21, 1:45 PM CDTSpecial Weather StatementOHXGrundy, Van Buren, White45 min
May 21, 1:45 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White45 min
May 21, 2:05 PM CDTSpecial Weather StatementOHXCannon, Coffee, Warren25 min
May 21, 2:29 PM CDTSpecial Weather StatementOHXCumberland, Fentress, Van Buren46 min
May 21, 2:55 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett35 min
May 21, 3:00 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett45 min
May 21, 3:04 PM CDTFlash Flood WarningOHXCumberland, Van Buren, White3 hr
May 21, 3:08 PM CDTSpecial Weather StatementOHXGrundy22 min
May 21, 3:13 PM CDTSevere Thunderstorm WarningOHXCumberland47 min
May 21, 6:38 PM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart37 min
May 21, 6:55 PM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.